Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 88, NWS Huntsville, AL

April 20, 2011Jackson County, Madison County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 20, 2011, 5:25 AM CDT for Jackson County, Madison County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2011, 5:25 AM CDT (10:25 UTC)
Expired
Apr 20, 2011, 6:00 AM CDT
In force
35 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Jackson County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:37 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1997 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:44 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 20, 2:44 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 AM CDT WED APR 20 2011

.DISCUSSION...
EARLY THIS MORNING A LEWP CONTINUES TO PROGRESS EASTWARD ACROSS
TN...RACING AHEAD OF THE MAIN COLD FRONT WHICH STILL LIES JUST WEST
OF THE MS RIVER. ADDITIONAL CONVECTION HAS BEEN DEVELOPING OVER THE
PAST FEW HOURS ALONG THE FRONTAL BOUNDARY AND MOVING EASTWARD. THE
BEST SHEAR/COLD POOL BALANCE WITH THE INITIAL LEWP HAS BEEN ACROSS THE
N/S ORIENTED PORTION OF THE LINE WHERE THE MAJORITY OF DMG OCCURRED
OVER NW AND W CENTRAL TN. THE SOUTHERN PORTION OF THE LINE HAS BEEN
ALIGNED MORE PARALLEL TO THE BULK SHEAR VECTORS AND HAS SEEN THE COLD
POOL OUTRUN THE CONVECTION. THE QUESTION THEN BECOMES...HAS THIS
FIRST ROUND HELPED BREAK THE CAP FURTHER SOUTH OR HAS IT USED UP THE
ENV ENERGY.

FOR TODAY INTO TONIGHT...THE MAIN COLD FRONT WILL SLOWLY BECOME MORE
NE/SW ORIENTED THROUGH THE DAY AND SAG SOUTH ACROSS N AL BEFORE
STALLING OUT TONIGHT OVER THE BMX CWA. IN TERMS OF SEVERE WEATHER
POTENTIAL...THE BEST INSTABILITY STILL LOOKS TO REMAIN MORE TOWARD
CENTRAL MS WHILE SHEAR PROFILES ARE BETTER FURTHER NE. THE MAIN SHORT
TERM MODELS /NAM...RUC..AND WRF/ ALL POINT AT REDEVELOPMENT ACROSS
OUR CWA LATE THIS MORNING THROUGH TONIGHT. MODEL SOUNDINGS ALL POINT
AT MAIN THREATS OF LOCALLY HEAVY RAINFALL...DAMAGING WINDS...AND
HAIL. PWAT VALUES APPROACH 1.5 INCHES LATER TODAY AND REMAIN AT LEAST
ABOVE 1.2 INCHES ACROSS N AL THROUGH FRIDAY MORNING. THESE VALUES ARE
CLOSE TO THE 99TH PERCENTILE OF NORMAL PWAT VALUES FOR THIS TIME OF
YEAR. WHILE MOISTURE TRANSPORT VEC MAGNITUDE VALUES DROP
SIGNIFICANTLY AFTER THIS AFTERNOON...THE WEAK ELEVATED FLOW PARALLEL
TO THE STALLED FRONTAL BOUNDARY MAY STILL PROMOTE QUITE A BIT OF
RAINFALL OVER THE NEXT COUPLE OF DAYS.

BEYOND THURSDAY...NOT MUCH HAS CHANGED WITH THE GOING FORECAST. THE
OVERALL PATTERN STILL LOOKS TO KEEP SFC SOUTHERLY FLOW ACROSS THE
SOUTHEAST AND THEREFORE A WARM AND MOIST SUMMER-LIKE AIRMASS THROUGH
THE BEGINNING OF NEXT WEEK. MODEL AGREEMENT...AT LEAST AMONG THE
DETERMINISTIC MODELS...HAS LOOKED QUITE GOOD FOR MUCH OF THE EXTENDED
UNTIL DAY 7. THE GFS STRENGTHENS THE LONGWAVE TROF RAPIDLY AS IT
CROSSES THE ROCKIES ON TUESDAY AND QUICKLY PUSHES A FRONTAL BOUNDARY
ACROSS THE AREA TUESDAY NIGHT...COMPLETE WITH ANOTHER ROUND OF
SHOWERS AND T-STORMS. THE EURO DIGS THE MAIN TROF FURTHER SOUTH AND
IS THEREFORE SLOWER WITH THE FRONTAL PROGRESSION EASTWARD. HAVE
TRENDED TOWARD THE EURO SOLN BUT REALITY WILL LIKELY BE SOMEWHERE
BETWEEN THE SLOWER GFS AND THE FASTER EURO...CLOSER TO ENSEMBLE
OUTPUT.

&&

.AVIATION...
FOR 06Z TAFS...SFC LOW NOW ALONG THE INDIANA/OHIO BORDER WITH CDFNT ACROSS
SERN MO/CENTRAL AR. TIMING OF SHRA/TSRA STILL LOOKS TO BE BETWEEN 06Z
AND 07Z AT KMSL AND ARND 09Z AT KHSV. THE CHC OF SHRA/TSRA SHOULD
CONTINUE THRU 15Z WEDNESDAY MRNG FOR BOTH TAFS. MODELS HINT AT A
BREAK IN THE PCPN UNTIL ARND 19Z...THEN AS CDFNT MOVES ACROSS THE CWA
THERE WILL BE THE CHC OF MORE SHRA/TSRA FOR BOTH KMSL AND KHSV
WEDNESDAY AFTN. THE THREAT OF PCPN SHOULD TAPER OFF AFTER 00Z
WEDNESDAY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    79  56  77  63  84 /  80  50  50  30  20
SHOALS        79  56  77  63  84 /  80  50  50  20  20
VINEMONT      78  55  76  62  80 /  80  60  60  30  20
FAYETTEVILLE  78  56  77  61  81 /  80  40  50  40  30
ALBERTVILLE   77  56  76  60  81 /  80  60  60  30  20
FORT PAYNE    77  58  77  62  78 /  80  50  60  40  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DISCUSSION...CCC
AVIATION...007
Hazardous weather outlook, Apr 20, 4:53 AM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
453 AM CDT WED APR 20 2011

ALZ001>010-016-TNZ076-096-097-202000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
453 AM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
TENNESSEE VALLEY THIS MORNING. DAMAGING WINDS...HAIL...LOCALIZED
HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS INITIAL
LINE OF STORMS THROUGH THE MORNING HOURS.

THE MAIN COLD FRONT WILL EVENTUALLY PUSH ACROSS THE AREA LATER
TODAY...SPARKING ADDITIONAL SHOWERS AND THUNDERSTORMS. SOME STRONG
TO SEVERE STORMS WILL BE POSSIBLE...WITH LOCALLY HEAVY
RAINFALL...DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE ON THURSDAY AS THE
FRONT STALLS BRIEFLY IN THE AREA. A FEW STRONG STORMS ARE POSSIBLE
DURING THE AFTERNOON HOURS ON THURSDAY...WITH LOCALLY HEAVY RAINFALL
AND HAIL AS THE GREATEST THREATS. THIS FRONT WILL FINALLY PUSH BACK
NORTH AND OUT OF THE AREA ON FRIDAY...ENDING THE RAIN CHANCES ACROSS
THE AREA.

CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY FROM SUNDAY THROUGH
TUESDAY AS THE AREA REMAINS IN A WARM AND HUMID AIR MASS.
THUNDERSTORM COVERAGE WILL LIKELY BE SPARSE DURING THIS PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS REQUESTED THROUGH THIS MORNING AND IS POSSIBLE AGAIN THIS AFTERNOON.

CCC

In the hours before

Local storm report, Apr 20, 3:38 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
338 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             SEWANEE                 35.20N 85.92W
04/20/2011  E0.50 INCH       FRANKLIN           TN   LAW ENFORCEMENT

&&

CCROWE
Special weather statement, Apr 20, 4:05 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
405 AM CDT WED APR 20 2011

ALZ005-006-200930-
LIMESTONE-MADISON-
405 AM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIMESTONE AND MADISON
COUNTIES UNTIL 430 AM CDT...

AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM CENTERED AROUND TANNER...OR 5 MILES SOUTH OF
ATHENS...MOVING EAST AT 55 MPH.

PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CAPSHAW.
  MADISON...HARVEST.
  GLADSTONE.
  NORMAL...HUNTSVILLE.
  MOORES MILL...DEPOSIT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR NORTHERN ALABAMA.

&&

LAT...LON 3491 8632 3488 8634 3485 8634 3484 8633
      3476 8633 3474 8634 3474 8635 3472 8635
      3465 8700 3484 8698 3494 8632
TIME...MOT...LOC 0905Z 259DEG 47KT 3474 8689

KULA
Special weather statement, Apr 20, 4:44 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
444 AM CDT WED APR 20 2011

ALZ006-009-201015-
JACKSON-MADISON-
444 AM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON AND NORTHERN
MADISON COUNTIES UNTIL 515 AM CDT...

AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEPOSIT...OR NEAR MOORES MILL...MOVING EAST
AT 55 MPH.

PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOLLYTREE.
  PRINCETON...LARKIN.
  ESTILLFORK...SKYLINE.
  HYTOP...JERICHO.
  BASS...STEVENSON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR NORTHERN ALABAMA.

&&

LAT...LON 3483 8584 3478 8648 3493 8647 3500 8613
      3499 8583
TIME...MOT...LOC 0944Z 257DEG 47KT 3483 8639

KULA
Special weather statement, Apr 20, 4:45 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 AM CDT WED APR 20 2011

TNZ076-096-097-201030-
FRANKLIN-LINCOLN-MOORE-
445 AM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 530 AM CDT...

AT 440 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHELBYVILLE TO
BOONEVILLE TO BELLEVIEW...MOVING EAST AT 55 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SMITHLAND...MARBLE HILL.
  OAK GROVE...HURDLOW.
  TIMS FORD LAKE...LEXIE CROSSROADS.
  WOODS RESERVOIR...MAXWELL.
  WINCHESTER...DECHERD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT WEDNESDAY MORNING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3542 8625 3540 8626 3538 8624 3538 8627
      3536 8623 3535 8619 3537 8612 3536 8602
      3529 8591 3523 8589 3523 8586 3513 8586
      3499 8668 3524 8649 3535 8647 3534 8642
      3542 8628
TIME...MOT...LOC 0945Z 256DEG 48KT 3547 8635 3526 8638
          3505 8653

KULA
Local storm report, Apr 20, 4:48 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
448 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     LIGHTNING        RED BAY                 34.44N 88.14W
04/20/2011                   FRANKLIN           AL   EMERGENCY MNGR

            HOUSE STRUCK BY LIGHTNING IN THE TOWN OF RED BAY.

0435 AM     LIGHTNING        RUSSELLVILLE            34.51N 87.73W
04/20/2011                   FRANKLIN           AL   EMERGENCY MNGR

            HOUSE STRUCK BY LIGHTNING IN THE TOWN OF RUSSELLVILLE.

0435 AM     LIGHTNING        VINA                    34.38N 88.06W
04/20/2011                   FRANKLIN           AL   EMERGENCY MNGR

            CAR STRUCK BY LIGHTNING AND ON FIRE NEAR THE TOWN OF
            VINA.

&&

CCROWE
Special weather statement, Apr 20, 4:59 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 AM CDT WED APR 20 2011

ALZ004-005-201030-
LAWRENCE-LIMESTONE-
459 AM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND LIMESTONE COUNTIES
UNTIL 530 AM CDT...

AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HILLSBORO...OR 12 MILES WEST OF DECATUR...
MOVING EAST AT 60 MPH.

PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TANNER...ATHENS.
  FRENCH MILL.
  CAPSHAW...BETHEL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR NORTHERN ALABAMA.

&&

LAT...LON 3499 8680 3467 8679 3462 8698 3465 8702
      3467 8708 3469 8710 3459 8711 3457 8720
      3474 8727 3489 8704
TIME...MOT...LOC 0959Z 251DEG 52KT 3468 8712

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:52 AM CDTSpecial Weather StatementHUNLauderdale38 min
Apr 20, 3:55 AM CDTSevere Thunderstorm WarningHUNFranklin35 min
Apr 20, 4:05 AM CDTSpecial Weather StatementHUNLimestone, Madison25 min
Apr 20, 4:16 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin29 min
Apr 20, 4:29 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence, Limestone31 min
Apr 20, 4:44 AM CDTSpecial Weather StatementHUNJackson31 min
Apr 20, 4:56 AM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan34 min
Apr 20, 4:59 AM CDTSpecial Weather StatementHUNLimestone31 min
Apr 20, 5:19 AM CDTSevere Thunderstorm WarningHUNCullman, Limestone, Madison, Marshall, Morgan41 min
Apr 20, 5:33 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison, Marshall27 min
Apr 20, 5:59 AM CDTSpecial Weather StatementHUNDeKalb, Jackson46 min
Apr 20, 6:08 AM CDTHigh Wind WarningHUNCullman, DeKalb, Jackson, Marshall, Morgan61 min
Apr 20, 6:29 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson16 min
Apr 20, 6:42 AM CDTSevere Thunderstorm WarningHUNDeKalb18 min
Apr 20, 1:38 PM CDTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more14 hr
Apr 20, 4:47 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale25 min
Apr 20, 6:51 PM CDTSpecial Weather StatementHUNFranklin39 min
Apr 20, 2:54 AM CDTSpecial Weather StatementHUNMoore21 min
Apr 20, 3:27 AM CDTSpecial Weather StatementHUNFranklin48 min
Apr 20, 4:45 AM CDTSpecial Weather StatementHUNFranklin, Moore45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.